Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
May 1, 2001

Daily Care

Question from Tennessee, USA:

My 16 year old son has had type 1 diabetes for nine years. About two months ago, he changed to a new doctor who switched his short-acting from Regular to Humalog and decreased all his doses by a lot. Since then, he has lost 18 pounds and has very high blood sugars, whereas he was doing well before. His doctor says that he needs to lose weight and is still getting too much insulin. Is it normal for this much weight loss so suddenly with Humalog? How can I tell my son's to increase his insulin? He won't allow me to do so. I need help. I think we need to change doctors again.

Answer:

I understand the frustration; what was seemingly working is changed, and it stops working, so it seems.

What you have is a regimen that gives your son a more flexible approach. I would recommend that you and your son learn about carbohydrate counting and about correction dosing. At 16, your son should be able to master these skills.

I would recommend a dose of Humalog based on the current glucose (more or less depending on the glucose), I start with one unit for 50 mg/dl [2.8 mmol/L]. Pick a target, say 100 mg/dl [5.6 mmol/L]and give more if the blood sugar is high and less if it is low. Then, I would also adjust for the number of carbs eaten, again start at about 1 unit for each 10 grams depending on the size of the meal. He may even need a dose at afternoon snack. Twice a day NPH is reasonable. You may also want to consider Lantus (insulin glargine) when it is introduced.

LD